Alert archive / North Carolina / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 91, NWS Wilmington, NC

May 20, 2006Robeson County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at May 20, 2006, 11:28 PM EDT for Robeson County, North Carolina. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 20, 2006, 11:28 PM EDT (03:28 UTC)
Expired
May 21, 2006, 12:15 AM EDT
In force
47 min
Issued by
NWS Wilmington, NC
Area
Counties, with a storm outline in the text

County Robeson County, NC

The radar

The Wilmington radar (KLTX), 107 km from the middle of the area, began a volume at 03:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 20, 11:34 PM EDTHAIL 0.75Pembroke, NCHAIL REPORTED AT THE INTERSECTION OF HWY 710 AND 74.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 3.5 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2006-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 114 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2006-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
114 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
1810 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
284 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KILM 210329
SVRILM
NCC155-210415-
/O.NEW.KILM.SV.W.0091.060521T0328Z-060521T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
1128 PM EDT SAT MAY 20 2006

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN ROBESON COUNTY IN SOUTHEAST NORTH CAROLINA

* UNTIL 1215 AM EDT

* AT 1122 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR   
  ALMA...AND MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   PEMBROKE AROUND 1135 PM...
   BUIE AROUND 1140 PM...
   BARKER TEN MILE AROUND 1150 PM...
   ST. PAULS AROUND 1155 PM...
   HOWELLSVILLE AROUND MIDNIGHT...

MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES
IN THE WARNED AREA.

IF YOU OBSERVE SEVERE WEATHER OR WEATHER RELATED DAMAGE...REPORT IT
TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON
NC.

LAT...LON 3477 7940 3452 7932 3458 7887 3483 7892
      3489 7900 3481 7917

$$

REK
2 follow-up statements
000 
WWUS52 KILM 210356
SVSILM

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1156 PM EDT SAT MAY 20 2006

NCC155-210415-
/O.CON.KILM.SV.W.0091.000000T0000Z-060521T0415Z/
ROBESON NC-
1156 PM EDT SAT MAY 20 2006

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1215 AM EDT FOR
ROBESON COUNTY...

AT 1151 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR BARKER TEN MILE...OR OVER LUMBERTON...MOVING EAST AT 35
MPH.

LAT...LON 3477 7940 3452 7932 3458 7887 3483 7892
      3489 7900 3481 7917

$$

REK
000 
WWUS52 KILM 210413
SVSILM

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1212 AM EDT SUN MAY 21 2006

NCC155-210422-
/O.EXP.KILM.SV.W.0091.000000T0000Z-060521T0415Z/
ROBESON NC-
1212 AM EDT SUN MAY 21 2006

...THE SEVERE THUNDERSTORM WARNING FOR ROBESON COUNTY WILL EXPIRE AT
1215 AM EDT...

AT 1208 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE 
SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED AND 
MOVED EAST OUT OF ROBESON COUNTY. THEREFORE...THE WARNING HAS BEEN 
ALLOWED TO EXPIRE. 

LAT...LON 3477 7940 3452 7932 3458 7887 3483 7892
      3489 7900 3481 7917

$$

RAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:29 PM EDT, 7 hours 59 minutes earlier.

Area forecast discussion, May 20, 3:29 PM EDT, 7 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
329 PM EDT SAT MAY 20 2006

.SHORT TERM /TONIGHT AND SUNDAY/...
FRONTAL BOUNDARY TO OUR NW TO DROP INTO THEN AREA TONIGHT AND
LINGER INTO SUNDAY AS IMPULSES IN NW FLOW ALOFT AFFECT THE REGION.
EXPECT TO SEE THUNDERSTORMS TO THE NW MOVE INTO THE AREA DURING
THE LATE AFTERNOON AND EVENING. MORE SHOWERS AND STORMS ARE
POSSIBLE ON SUNDAY.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
A MORE SIGNIFICANT FRONT WILL APPROACH FROM THE NW SUNDAY NIGHT
AND MOVE SLOWLY THROUGH THE AREA MONDAY AND MONDAY NIGHT. COULD
SEE WIDELY SCATTERED TO SCATTERED SHOWERS AND STORMS SUNDAY NIGHT
THROUGH MONDAY EVENING BEFORE THE FRONT GOES THROUGH. DRY WEATHER
IS EXPECTED TUESDAY THROUGH WEDNESDAY NIGHT. THURSDAY THROUGH
SATURDAY...THE OLD FRONT IS EXPECTED TO OSCILLATE ACROSS THE
AREA...YIELDING A CHANCE OF SHOWERS AND STORMS THROUGH THE PERIOD.

&&

.AVIATION...
ILL DEFINED W TO E FRONTAL BOUNDARY PAIRED WITH A DEVELOPING
PIEDMONT TROUGH WILL BRING A GENERAL SW SYNOPTIC FLOW WITH A COASTAL
BACKING ON ACCOUNT OF SEA BREEZE. THIS SETUP ALSO SOMETIMES GIVES
RISE TO TRICKY-TO-TIME CONVECTION POPPING UP TO THE NW AND HEADING
THIS WAY. RUC FCST SEEMS RATHER PLAUSIBLE IN TAKING A PIECE OF
ENERGY ACRS THE REGION AROUND 22Z. TSRA WILL BE POSSIBLE AHEAD OF
THIS IMPLUSE THIS AFTERNOON. ANOTHER PIECE MAY TRAVERSE THE AREA IN
A SIMILAR FASHION JUST AFTER SUNSET SO THE VCTS WILL HAVE TO BE LEFT
IN MOST TERMINALS UNTIL 0300Z OR SO. IF SOME MORE CERTAINTY
REGARDING THE TIMING AND PLACEMENT COMES ABOUT THEN TEMPO GROUPS CAN
BE INSERTED.

&&

.MARINE...
RESIDUAL CONVECTIVE COLD POOL AND ASSOCIATED DISTURBED SURFACE WIND
FIELDS CONTINUE TO AFFECT MAINLY THE OFFSHORE WATERS SOUTH OF THE
FRYING PAN SHOALS BUOY. THE SYNOPTIC SW FLOW HAS REESTABLISHED
ITSELF OVER MOST OTHER AREAS WITH THE SEABREEZE NOW PRODUCING SOLID
15 KT WINDS NEARSHORE WITH A FEW GUSTS NOW RECORDED OVER 20 KNOTS AT
COASTAL MESONET SITES.

AN INDISTINCT BOUNDARY SOMEWHERE ACROSS THE EASTERN CAROLINAS WILL
BECOME MORE DISTINCT OVERNIGHT AS IT LIKELY FOCUSES CONVECTION ALONG
IT. BY MORNING THE FRONT SHOULD BE IN THE MYRTLE BEACH VICINITY.
ALTHOUGH THE FRONT WILL RETURN NORTH DURING THE DAY SUNDAY...EXPECT
TO SEE WINDS SHIFT YET AGAIN LATE SUNDAY NIGHT. MONDAY THROUGH
WEDNESDAY WILL SEE GENERALLY EASTERLY FLOW WITH THE FRONT FINALLY
SOUTH OF THE FORECAST AREA. BY THURSDAY AND FRIDAY...A
CLIMATOLOGICALLY FAVORED SOUTHERLY FLOW WILL REDEVELOP WITH HIGH
PRESSURE OFFSHORE.

ASIDE FROM OCCASIONAL SEABREEZE-INDUCED GUSTS NEARSHORE AROUND 20
KNOTS THROUGH THIS EVENING AND AGAIN SUNDAY AFTERNOON/EVENING...
WINDS THROUGHOUT THE PERIOD SHOULD REMAIN 15 KT OR LESS. SEAS WILL
BE HIGHEST THROUGH SUNDAY...THEN FALL TO 2-3 FT THROUGH THE
REMAINDER OF THE PERIOD WITH GENERALLY LIGHTER FLOW EXPECTED.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
SC...NONE.
MARINE...NONE.
&&

SHORT/LONG TERM...31
AVIATION...05
MARINE...09
Hazardous weather outlook, May 20, 3:40 PM EDT, 7 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE WILMINGTON NC
340 PM EDT SAT MAY 20 2006

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-210830-
ROBESON-BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-MARLBORO-
DARLINGTON-DILLON-FLORENCE-MARION-HORRY-WILLIAMSBURG-GEORGETOWN-
340 PM EDT SAT MAY 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NORTH
CAROLINA AND NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 11 PM. STRONG
THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE AREA FROM THE NORTHWEST
THROUGH THE EVENING HOURS. A FEW OF THE STRONGER CELLS WILL BE
CAPABLE OF PRODUCING WIND GUSTS UP TO 60 MPH AND HAIL TO THE SIZE OF
QUARTERS. STAY TUNED FOR ANY WARNINGS FROM THE NATIONAL WEATHER
SERVICE OFFICE IN WILMINGTON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED.

AMZ250-252-254-256-210830-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
340 PM EDT SAT MAY 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ADJACENT
COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 11 PM. STRONG
THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE AREA FROM THE NORTHWEST
THROUGH THE EVENING HOURS. A FEW OF THE STRONGER CELLS WILL BE
CAPABLE OF PRODUCING WIND GUSTS UP TO 60 MPH AND HAIL TO THE SIZE OF
QUARTERS. STAY TUNED FOR ANY WARNINGS FROM THE NATIONAL WEATHER
SERVICE OFFICE IN WILMINGTON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

05

In the hours before

Local storm report, May 20, 9:14 PM EDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
914 PM EDT SAT MAY 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     TSTM WND DMG     PAWLEYS ISLAND         33.42N 79.13W
05/20/2006                   GEORGETOWN         SC   EMERGENCY MNGR

            POWER LINES DOWN.

&&

43
Local storm report, May 20, 9:30 PM EDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
930 PM EDT SAT MAY 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     TSTM WND DMG     CONWAY                  33.84N 79.06W
05/20/2006                   HORRY              SC   LAW ENFORCEMENT

            TREES DOWN ON COUNTRY CLUB ROAD AND HWY 905.

&&

43
Special weather statement, May 20, 9:31 PM EDT, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
931 PM EDT SAT MAY 20 2006

SCZ023-032-210245-
DARLINGTON-FLORENCE-
INCLUDING THE CITIES OF...DARLINGTON...FLORENCE
931 PM EDT SAT MAY 20 2006

...STRONG THUNDERSTORMS TO AFFECT DARLINGTON AND FLORENCE COUNTIES...

ISOLATED THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THROUGH 1030
PM. THE STRONGEST STORM WILL AFFECT PORTIONS OF DARLINGTON COUNTY
SOUTH OF HIGHWAY 151...INCLUDING LYDIA AND LAMAR...THEN REACH
FLORENCE AROUND 10 PM. HAIL AND GUSTY WINDS ARE LIKELY WITH THIS
STORM...AS WELL AS FREQUENT CLOUD TO GROUND LIGHTNING. HEAVY
DOWNPOURS WILL DROP A QUICK HALF INCH OF RAIN.

OTHER THUNDERSTORMS WILL AFFECT OTHER COMMUNITIES IN THE
AREA...AND A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 11
PM EDT. STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR THE
LATEST WEATHER INFORMATION.

RAS
Local storm report, May 20, 10:02 PM EDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1002 PM EDT SAT MAY 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0953 PM     HAIL             4 NE HARTSVILLE         34.41N 80.03W
05/20/2006  E1.00 INCH       DARLINGTON         SC   EMERGENCY MNGR

&&

RAS
Special weather statement, May 20, 10:12 PM EDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1012 PM EDT SAT MAY 20 2006

NCZ100-101-210315-
BRUNSWICK-NEW HANOVER-
INCLUDING THE CITIES OF...LELAND...SHALLOTTE...WILMINGTON...
WRIGHTSVILLE BEACH
1012 PM EDT SAT MAY 20 2006

...STRONG THUNDERSTORM APPROACHING LELAND AND WILMINGTON...

THROUGH 11 PM...A STRONG THUNDERSTORM OVER NORTHERN BRUNSWICK
COUNTY WILL MOVE EAST ACROSS LELAND...WILMINGTON...AND
WRIGHTSVILLE BEACH. CLOUD TO GROUND LIGHTNING CAN BE
EXPECTED...AND A BRIEF DOWNPOUR WILL PRODUCE A QUICK HALF INCH OF
RAIN. SMALL HAIL AND GUSTY WINDS IN EXCESS OF 35 MPH ARE ALSO
LIKELY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 11 PM
EDT. MONITOR NOAA WEATHER RADIO FOR THE LATEST WEATHER
INFORMATION.

RAS
Special weather statement, May 20, 10:55 PM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1055 PM EDT SAT MAY 20 2006

SCZ032>034-210400-
FLORENCE-MARION-HORRY-
INCLUDING THE CITIES OF...FLORENCE...MARION...CONWAY...
MYRTLE BEACH
1055 PM EDT SAT MAY 20 2006

...STRONG THUNDERSTORMS ACROSS NORTHEAST SOUTH CAROLINA...

A CLUSTER OF STRONG THUNDERSTORMS EXTENDING FROM EAST OF FLORENCE
TO MARION AND MULLINS...WILL MOVE EAST SOUTHEAST THROUGH MIDNIGHT.
THESE STORMS WILL AFFECT MAINLY THE NORTHERN PORTION OF HORRY
COUNTY...REACHING LORIS BY 1115 PM...AND NORTH MYRTLE BEACH AND
LITTLE RIVER BY 1145 PM. EXCESSIVE CLOUD TO GROUND LIGHTNING IS
OCCURRING WITH THESE STORMS...AND HEAVY DOWNPOURS MAY PRODUCE UP
TO AN INCH OF RAIN IN LESS THAN AN HOUR. WEAKER SHOWERS AND
THUNDERSTORMS WILL AFFECT AREAS FARTHER SOUTH...INCLUDING MYRTLE
BEACH AND CONWAY.

RAS

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 11:54 PM EDTSevere Thunderstorm WarningILMBladen16 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.